Delaware, 2012

Flash Flood in Delaware, September 3, 2012

September 3, 2012 · NWS PHI · 1 event in 1 county or zone

Scattered thunderstorms with torrential downpours affected parts of the northern half of Delaware during the day on the 3rd. The heavy rain was caused by the combination of a nearby stationary front and the approaching remnants associated with Hurricane Isaac and affected southeast New Castle County the most.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Scattered thunderstorms with torrential downpours affected parts of the northern half of Delaware during the day on the 3rd. The heavy rain was caused by the combination of a nearby stationary front and the approaching remnants associated with Hurricane Isaac and affected southeast New Castle County the most.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 3, 3:28 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 3, 3:28 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 AM EDT MON SEP 3 2012

.SYNOPSIS...
A WARM FRONT EXTENDED EASTWARD FROM LOW PRESSURE LOCATED IN THE
LOWER OHIO RIVER VALLEY TO THE MIDDLE ATLANTIC REGION EARLY THIS
MORNING. THE LOW IS FORECAST TO DRIFT TO THE NORTHEAST THROUGH
WEDNESDAY AND IT SHOULD PULL THE FRONT SLOWLY TO THE NORTH. AS THE
LOW REACHES THE VICINITY OF MAINE AND CANADA'S MARITIME PROVINCES
ON WEDNESDAY NIGHT IT IS EXPECTED TO PULL A TRAILING FRONTAL
BOUNDARY THROUGH OUR REGION. A COLD FRONT FROM THE NORTHWEST IS
FORECAST TO ARRIVE EARLY ON FRIDAY FOLLOWED BY A WEAK AREA OF HIGH
PRESSURE. ANOTHER COLD FRONT MAY APPROACH FROM THE WEST ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SPOTTY CONVECTION HAS CONTD TO DEVELOP OVERNIGHT IN THE VERY
MOIST BUT MARGINALLY UNSTABLE AMS OVER THE AREA. ONLY ISSUE HAS
BEEN PERSISTENT CNVTN A LITTLE W OF PHL WHICH RESULTED IN KDIX QPE
OF 3 TO 4 INCHES...PROMPTING A FFW. OTRW NOTHING SGFNT. HIGH PRES
IS BUILDING IN SMWHT FROM THE NE WHICH IS CREATING LIGHT ELY WINDS
OVER THE AREA. THE IR STLT LOOP SHOWS HI CLDS CLRG SWD A BIT TO
REVEAL A DEVELOPING LOW CLOUD DECK.

BOTH THE NAM AND GFS INDC PRECIP FOR THE AREA TODAY WITH THE
GREATER CONCENTRATION OVER DELMARVA...SRN NJ AND SE PA...AND GENLY
TRENDING SW TO NE. THIS IS REFLECTED IN THE POP GRIDS FOR TDA.
PRECIP SHOULD BE MOSTLY CNVTV IN NATURE WITH SHOWERS AND A FEW
TSTMS. A WEAK UPPER TROF OVER THE AREA TDA SEEMS TO BE ASSOCD WITH
SMWHT ENHANCED UVV.

MAX TEMPS ARE A BLEND OF MAV/MET GUIDANCE. CLOUDY SKIES WILL
LIMIT HEATING RESULTING IN A LOWER THAN NORMAL DIURNAL RANGE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE PATTERN WILL CONTINUE FOR TONIGHT WITH YET MORE MOISTURE
ASSOCD WITH THE UPPER TROF SPREADING NEWD ACROSS THE AREA. HAVE
FCST SLGTLY HIGHER POPS FOR NJ/PA VS DELMARVA FOR TONIGHT...BUT
CONFIDENCE IS NOT TOO HIGH FOR THAT DISTINCTION. WITH PLENTY OF
MOISTURE AVAILABLE...ANY SHOWERS/T-STMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING.
ALSO...WITH CLOUDY SKIES AND SELY WINDS DURG THE NIGHT MIN TEMPS
EARLY TUE MORN SHOULD BE SIMILAR TO THIS MORN.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
TUESDAY, TUESDAY NIGHT AND WEDNESDAY REMAIN A PERIOD OF CONCERN
FOR OUR REGION WITH THE THREAT OF EXCESSIVE RAINFALL. AT THIS
TIME, WE HAVE LOW CONFIDENCE IN FORECASTING THE EXTENT, TIMING AND
LOCATION OF THE HEAVIEST RAINFALL. HOWEVER, IT SEEMS FAIRLY LIKELY
THAT SOMEWHERE IN OUR AREA OF RESPONSIBILITY THERE WILL BE
FLOODING. FOR NOW, WE WILL CONTINUE TO HIGHLIGHT THE THREAT IN OUR
HAZARDOUS WEATHER OUTLOOK. A FLOOD WATCH MAY EVENTUALLY BE ISSUED.

THERE WILL BE DEEP AND ABUNDANT MOISTURE OVER OUR REGION FOR
TUESDAY AND WEDNESDAY. PRECIPITABLE WATER VALUES SHOULD BE NEAR OR
IN EXCESS OF TWO INCHES FOR MUCH OF THE TIME.

WEAK SURFACE LOW PRESSURE, ASSOCIATED WITH THE REMNANTS OF
TROPICAL SYSTEM ISAAC SHOULD MOVE FROM THE OHIO RIVER VALLEY ON
TUESDAY TO NEW ENGLAND ON WEDNESDAY. MEANWHILE, IMPULSES IN THE
MID LEVEL FLOW SHOULD HELP TRIGGER THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. WITH ABUNDANT MOISTURE, THEY WILL LIKELY PRODUCE
HEAVY RAIN IN SPOTS. ON TUESDAY, THERE IS FORECAST TO BE VERY
LITTLE ATMOSPHERIC FLOW OVER OUR REGION, SO ANY SHOWERS AND
THUNDERSTORMS WILL BE VERY SLOW MOVING. THE ATMOSPHERIC FLOW MAY
INCREASE A BIT DURING TUESDAY NIGHT AND WEDNESDAY.

WE ARE ANTICIPATING THAT PARTS OF OUR REGION WILL RECEIVE FROM
TWO TO FOUR INCHES OF RAIN FROM TUESDAY INTO WEDNESDAY WITH
LOCALLY HIGHER AMOUNTS.

THE SURFACE LOW IS EXPECTED TO REACH THE COAST OF MAINE AND
CANADA'S MARITIME PROVINCES ON WEDNESDAY NIGHT. IT SHOULD PULL A
TRAILING FRONTAL BOUNDARY THROUGH OUR REGION AT THAT TIME. AS THE
MID LEVEL FLOW INCREASES, IT WILL LIKELY HELP TO PUSH THE BOUNDARY
OFF THE COAST ALONG WITH THE DEEP MOISTURE, REDUCING THE THREAT OF
FLOOD IN OUR REGION.

WE WILL KEEP A LOW CHANCE OR SLIGHT CHANCE OF PRECIPITATION IN
THE FORECAST FOR THURSDAY AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE BOUNDARY SHOULD PASS THOUGH OUR REGION FROM LATE
THURSDAY NIGHT INTO EARLY FRIDAY WITH A DECREASE IN HUMIDITY
FOLLOWING FOR FRIDAY INTO SATURDAY.

WITH ANOTHER COLD FRONT APPROACHING FROM THE WEST OVER THE
WEEKEND, WE HAVE INCLUDED A SLIGHT OR LOW CHANCE OF SHOWERS,
MAINLY FOR SUNDAY.

TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL
DURING THE PERIOD FROM TUESDAY THROUGH SUNDAY.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

EXTENSIVE MOISTURE AND CLOUDINESS WILL CONT TO INTERFERE WITH
FLYING CONDS FOR THE NEXT DAY OR TWO. VSBYS SHOULD REMAIN MOSTLY
IN THE VFR OR MVFR RANGES...HWVR CIGS MAY DROP INTO IFR RANGE AT
TIMES THIS MORN. WITH PERSISTENT E TO ESE WINDS AND MID/HI CLDS
LIMITING INSOLATION ON THE LOW CLDS...CONDS WILL BE SMWHT SLOW TO
IMPROVE THIS MORNING BUT WILL LIKELY BECOME VFR DURING MUCH OF THE
AFTN. THERE WILL BE SCT SHRA/TSRA DEVELOPING DURG THE DAY WHICH
WILL BE ASSOCD WITH HEAVY RAIN AND LOCALLY POOR CONDS.

OUTLOOK...
TUESDAY THROUGH WEDNESDAY...SHOWERS LIKELY WITH A CHANCE OF
THUNDERSTORMS. THERE IS THE POTENTIAL FOR PERIODS OF MODERATE TO
HEAVY RAIN ACCOMPANIED BY MVFR OR IFR CONDITIONS. MVFR OR IFR
CONDITIONS ARE ALSO POSSIBLE IN LATE NIGHT AND EARLY MORNING FOG,
HAZE AND LOW CLOUDS.

WEDNESDAY NIGHT AND THURSDAY...MAINLY VFR WITH A LOW CHANCE OF
SHOWERS AND THUNDERSTORMS. MVFR OR IFR CONDITIONS ARE ALSO
POSSIBLE IN LATE NIGHT AND EARLY MORNING FOG, HAZE AND LOW CLOUDS.

THURSDAY NIGHT AND FRIDAY...MAINLY VFR.

&&

.MARINE...
WINDS HAVE BEGUN TO INCREASE FROM THE ESE AND ARE EXPECTED TO
INCREASE A BIT MORE DURG TODAY. THESE WINDS ARE ASSOCD WITH WEAK
HIGH PRES BUILDING IN FROM THE NE TODAY. SEAS NOW 2-3 FEET OVER THE
COASTAL WATERS ARE ALSO FCST TO INCR TO 3 TO 4 FT TODAY.

WINDS SHOULD BECOME SLY BY LATE TONIGHT AS THE HIGH PRES RETREATS
AND LOW PRES SLOWLY APPROACHES FROM THE W. SEAS WILL REMAIN AROUND
3 TO 4 FEET. SCATTERED SHOWERS WITH HEAVY RAIN WILL LIMIT VSBYS
AND PRODUCE LOCALLY STRONGER WINDS.

OUTLOOK...
A WARM FRONT IS FORECAST TO LIFT SLOWLY OVER THE COASTAL WATERS
OF NEW JERSEY AND DELAWARE ON TUESDAY WITH ANOTHER FRONTAL
BOUNDARY ARRIVING FROM THE WEST ON WEDNESDAY NIGHT. A COLD FRONT
FROM THE NORTHWEST IS ANTICIPATED FOR EARLY FRIDAY. NEVERTHELESS,
WIND SPEEDS AND GUSTS SHOULD REMAIN LESS THAN 25 KNOTS THROUGH THE
PERIOD.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTAL WATERS OF DELAWARE AND NEW JERSEY
FROM TUESDAY THROUGH FRIDAY. WAVE HEIGHTS ON OUR OCEAN WATERS MAY
BUILD TO 5 FEET OR GREATER DURING THAT PERIOD WITH A SMALL CRAFT
ADVISORY POSSIBLE.

&&

.RIP CURRENTS...
LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY INTO NEXT
WEEKEND. AS A RESULT, A PROLONGED PERIOD WITH A MODERATE TO HIGH
RISK OF RIP CURRENTS IS ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...IOVINO
AVIATION...AMC/IOVINO
MARINE...AMC/IOVINO
RIP CURRENTS...IOVINO
Hazardous weather outlook, Sep 3, 3:38 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EDT MON SEP 3 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-040845-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
438 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE FROM TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-040845-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
438 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LONG PERIOD SWELLS FROM DISTANT TROPICAL SYSTEM LESLIE ARE
FORECAST TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY INTO NEXT
WEEKEND. AS A RESULT, A PROLONGED PERIOD WITH A MODERATE TO HIGH
RISK OF RIP CURRENTS IS ANTICIPATED.

LOCALLY HEAVY RAINFALL AND SOME FLOODING IS POSSIBLE FROM TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
438 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 4:20 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 AM EDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      WEST CHESTER            39.96N  75.61W
09/03/2012                   CHESTER            PA   911 CALL CENTER

            ROAD CLOSURES IN WEST CHESTER AND TO THE EAST AND SOUTH
            OF TOWN.

&&

EVENT NUMBER PHI1200705

IOVINO

The radar

The Dover AFB radar (KDOX), 57 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
September 3, 6:30 AM EST to 9:30 AM EST
Where
New Castle County, 2.33 mi SSW of Walker to 1.74 mi NE of Flemings Lndg
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.320, -75.620

Thunderstorms with torrential downpours affected Blackbird Hundred and caused flash flooding of smaller streams as well as poor drainage and field flooding. Storm totals included 4.17 inches within the hundred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412201.